Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 125, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 2012, 5:59 PM CDT for Stanton County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2012, 5:59 PM CDT (22:59 UTC)
- Expired
- Jun 14, 2012, 6:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2225 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
602 WUUS53 KDDC 142259 SVRDDC KSC187-142330- /O.NEW.KDDC.SV.W.0125.120614T2259Z-120614T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 559 PM CDT THU JUN 14 2012 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN STANTON COUNTY IN SOUTHWEST KANSAS... * UNTIL 630 PM CDT * AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF JOHNSON CITY...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... BIG BOW... MAINLY RURAL AREAS OF NORTHEASTERN STANTON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3774 10154 3754 10153 3759 10174 3773 10178 TIME...MOT...LOC 2259Z 262DEG 11KT 3766 10165 WIND...HAIL 60MPH <.50IN $$ KRUSE
2 follow-up statements
527 WWUS53 KDDC 142313 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 613 PM CDT THU JUN 14 2012 KSC187-142330- /O.CON.KDDC.SV.W.0125.000000T0000Z-120614T2330Z/ STANTON KS- 613 PM CDT THU JUN 14 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN STANTON COUNTY UNTIL 630 PM CDT... AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF BIG BOW...AND MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... BIG BOW... MAINLY RURAL AREAS OF NORTHEASTERN STANTON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3758 10165 3773 10165 3774 10154 3754 10153 TIME...MOT...LOC 2313Z 262DEG 11KT 3767 10160 WIND...HAIL 60MPH <.50IN $$ KRUSE
143 WWUS53 KDDC 142323 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 623 PM CDT THU JUN 14 2012 KSC187-142332- /O.EXP.KDDC.SV.W.0125.000000T0000Z-120614T2330Z/ STANTON KS- 623 PM CDT THU JUN 14 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STANTON COUNTY WILL EXPIRE AT 630 PM CDT/530 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED AREA. LAT...LON 3758 10165 3773 10165 3774 10154 3754 10153 TIME...MOT...LOC 2322Z 262DEG 11KT 3767 10157 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:20 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 14, 3:20 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT THU JUN 14 2012 ...UPDATED FOR THE SHORT TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 302 PM CDT THU JUN 14 2012 TONIGHT SHOULD BE AN ACTIVE SEVERE WEATHER EVENING AND NIGHT. HEAVY RAIN IS ALSO A POSSIBILITY IN PARTS OF OUR COUNTY FORECAST AREA. THERE HAS BEEN MOISTURE INCREASING THROUGHOUT THE DAY, WITH UPPER 60S DEWPOINTS IN PLACE ACROSS ALL BUT OUR FAR WESTERN ZONES. CHECKING THE NAM MODEL'S FORECAST CAPE VALUES FOR THIS EVENING, MUCAPES WILL BE IN THE 2000 TO 4000 J/KG RANGE. SO THE LOWER LAYERS OF THE ATMOSPHERE ARE PRIMED FOR AN OUTBREAK. ALSO, A VERY SLOW MOVING COLD FRONT CURRENTLY IN NEBRASKA WILL SLOWLY MAKE IT WAY SOUTH INTO THIS MOIST, UNSTABLE LOW LEVEL ENVIRONMENT. THE MID LAYERS AROUND THE 700MB LEVEL SHOWED +14 AIR OVER THE FAR WEST PARTS OF SOUTHWESTERN KANSAS, SO THE MID LEVEL CAP WILL BE SLOW TO BE OVERTAKEN. ONCE THE CAP IS BROKEN, STORMS SHOULD GO ALONG AND JUST AHEAD OF THE COLD FRONT. THIS MEANS THIS WILL BE A LATE SHOW, WITH PERHAPS THE EARLIEST STORMS IN OUR FAR WEST OF FAR NORTHWEST ZONES SUCH AS MORTON AND SCOTT COUNTIES AFTER 5 PM CDT. EARLY ON, ANY STORMS ACROSS OUR WEST/NORTHWEST ZONES NORTHWEST OF WAKEENEY TO HUGOTON LINE WILL HAVE THE POTENTIAL FOR HAIL UP TO QUARTER-SIZE AND WIND GUSTS TO 70 MPH. AS THE FRONT SINKS SLOWLY INTO EVEN DEEPER MOISTURE AND INSTABILITY REGIONS, LATER STORMS THIS EVENING NORTHEAST OF A LINE FROM DIGHTON TO MONTEZUMA TO ASHLAND WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE HALF-DOLLAR SIZE AND GUSTS TO 80 MPH IN DOWNBURSTS. SO THE SEVERE SHOW COULD SLOWLY EVOLVE AND BE ON THE LOWER SEVERE SIDE, BUT COULD ALSO AFFECT MANY DIFFERENT PARTS OF OUR FORECAST AREA (AND THUS BE WIDESPREAD). AFTER SUNDOWN, THE INSTABILITY WILL START TO WANE, AND STORMS COULD EASILY TURN INTO HEAVY RAIN PRODUCERS. I KNOW MANY FARMERS ARE WANTING GOOD RAINFALL, BUT EVERYONE WON'T GET SUBSTANTIAL AMOUNTS OF RAIN. TRIED MY BEST GUESS AND WENT WITH OVER 0.80-INCH IN PARTS OF ELLIS, RUSH, PAWNEE AND STAFFORD COUNTIES. AMOUNTS IN THE 0.50-INCH RANGE ARE WEST OF THE HEAVIER BAND ABOVE, BASICALLY EAST OF DIGHTON TO JETMORE TO COLDWATER. WEST OF THAT LINE, PRECIP AMOUNTS WILL GENERALLY BE IN THE 0.10 TO 0.30-INCH RANGE. THOSE STORM TOTAL PRECIP AMOUNTS FOR ALL AREAS RUN FROM 18Z TODAY THROUGH FRIDAY, OR 16/00Z. FRIDAY WILL STILL HAVE THE FRONT ACROSS OUR CWA AND ANOTHER WEAK WAVE CROSSING OVERHEAD, SO SMALL SLIGHT AFTERNOON POPS WILL BE OVER THAT AREA BASICALLY WEST OF HIGHWAY 283. THOSE STORMS FRIDAY AFTERNOON DO NOT LOOK SEVERE AT THIS TIME, WITH A GREATER CHANCE OF SEVERE TO OUR NORTHWEST. AS FOR TEMPERATURES, I DID NOT CHANGE MUCH AT ALL, AS THE GOING TEMPERATURES LOOKED REASONABLE AND ARE IN LINE WITH SURROUNDING ISC OFFICES. LOWS TONIGHT SHOULD RANGE FROM NEAR 60F DEGREES IN SYRACUSE TO DIGHTON AREAS, TO CLOSE TO 70F DEGREES IN THE PRATT AND MEDICINE LODGE AREAS. ON FRIDAY, MAXIMUM TEMPERATURES WILL RANGE FROM THE MID 80S NORTH OF I-70 TO THE MID 90S IN THE LIBERAL AND ELKHART AREAS. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 316 AM CDT THU JUN 14 2012 LITTLE IF ANY CHANGES HAVE OCCURRED IN THE LATEST MODEL RUNS TO SIGNIFICANTLY CHANGE ANY OF THE FORECAST PERIODS IN THE MEDIUM TO EXTENDED RANGE. OVER THE FRIDAY THROUGH SATURDAY PERIOD, THE UPPER JET ENERGY STILL REMAINS ACROSS THE NORTHERN PLAINS AS A STRONG SHORTWAVE MOVES RAPIDLY THROUGH THE NORTHERN PLAINS. THE FLATTENING SUBTROPICAL RIDGE WILL STILL BE IN PLACE AS WELL AS HIGH MOISTURE CONTENT BOUNDARY LAYER AIR OVER WESTERN KANSAS. THE NEAR SURFACE BAROCLINIC ZONE IS SHOWN BY MODELS TO BE MAINTAINED SOMEWHERE TO THE NORTH OF WESTERN AND CENTRAL KANSAS. ECMWF, GFS AND NAM ALL CONTINUE TO SUGGEST STORM DEVELOPMENT AGAIN LATE FRIDAY INTO FRIDAY EVENING, AS WELL AS LATE SATURDAY INTO SATURDAY EVENING. THE CONVECTIVE DEVELOPMENT LATE FRIDAY WOULD MOST LIKELY BE DRIVEN BY DIURNAL HEATING AND BEGIN DURING THE DAY OVER THE HIGH PLAINS OF COLORADO, AND RAPIDLY EXPAND INTO THE STRONG INSTABILITY AXIS OVER WESTERN KANSAS THROUGH THE LATE EVENING. DEPENDING ON THE INFLUENCE OF A POTENTIAL SHORTWAVE/PV ANOMALY OVERNIGHT, THE STORMS COULD CONTINUE THROUGH THE OVERNIGHT INTO EARLY SATURDAY MORNING. AS THE AFOREMENTIONED TROUGH PASSES ACROSS THE NORTHERN PLAINS, ANOTHER BACKDOOR COLD FRONT WILL IMPINGE ON THE MOIST AND CONDITIONALLY UNSTABLE AIRMASS IN THE AFTERNOON SATURDAY. CONVECTIVE DEVELOPMENT IS AGAIN EXPECTED ALONG THIS BOUNDARY, WHICH SHOULD HAVE THE POTENTIAL TO CREATE SIGNIFICANT CONVECTIVE OUTFLOW WITH MULTICELL CLUSTERS. THE ENVIRONMENT BOTH FRIDAY EVENING AND SATURDAY EVENING SHOULD STILL BE NEARLY 2 STANDARD DEVIATIONS IN PRECIPITABLE WATER WITH LOW TO MODERATE SHEAR. HEAVY RAIN RATES WILL OCCUR IN EITHER EVENT WITH THE POTENTIAL FOR LOCAL FLOODING AND LOCAL SEVERE STORMS. THE MODELS ARE IN GOOD AGREEMENT ON THIS CONVECTIVE ACTIVITY ENDING BY SUNDAY AS MUCH DRIER BOUNDARY LAYER AIR MOVES ACROSS THE CENTRAL AND NORTHERN HIGH PLAINS REGIONS. THIS DRY, AND WEAK TO MODERATE SOUTHERLY SURFACE FLOW WILL LIKELY REMAIN ACROSS THE AREA THROUGH AT LEAST MID WEEK. HIGH TEMPERATURES WILL BE AT TO ABOVE NORMAL IN THE 90S FOR MUCH OF THE PERIOD. THE PATTERN BEGINS TO BREAK DOWN BY LATE IN THE WEEK AS A ANOTHER MID LEVEL TROUGH MOVES INTO THE CENTRAL PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1224 PM CDT THU JUN 14 2012 MORNING STRATUS OVER THE TAF SITES QUICKLY SCATTERED OUT BETWEEN 15 AND 16Z. JUST FEW CU CLOUDS WERE LEFT AROUND AT 17Z. WINDS WILL STAY FROM THE SOUTH TO SOUTHEAST AT 16G25KTS, EVEN INTO THIS EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP EARLIEST AT THE KHYS TAF SITE ABOUT OR AFTER 23Z, AND NEXT AT KGCK AFTER 00Z, AND PERHAPS AT KDDC BY AROUND 01Z. THE CIGS WITH THE THUNDERSTORMS WILL GENERALLY BE IN THE BKN040-050 RANGE, BUT HEAVY RAIN HAS THE POTENTIAL OF DROPPING VSBYS TEMPORARILY TO 4-5SM AT TIME, INCLUDING INTO THE EVENING HOURS. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 90 71 94 / 60 20 30 30 GCK 64 91 69 94 / 60 20 30 30 EHA 66 91 67 91 / 30 20 30 30 LBL 67 93 70 93 / 30 20 30 30 HYS 66 87 72 91 / 60 20 30 30 P28 70 89 73 93 / 60 10 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BURKE LONG TERM...RUSSELL AVIATION...BURKE
Hazardous weather outlook, Jun 14, 4:43 AM CDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 443 AM CDT THU JUN 14 2012 KSZ030-031-043>046-061>066-074>081-084>090-151100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 443 AM CDT THU JUN 14 2012 /343 AM MDT THU JUN 14 2012/ ...A SIGNIFICANT DAMAGING WIND EVENT POSSIBLE LATE THIS AFTERNOON AND LASTING INTO THE EVENING TO EARLY OVERNIGHT HOURS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A MODERATE THREAT OF SEVERE THUNDERSTORMS WILL EXIST STARTING LATE THIS AFTERNOON AND PERSISTING INTO THE EVENING AND OVERNIGHT HOURS ACROSS THE ENTIRE OUTLOOK AREA. THE HIGHEST THREAT OF SEVERE THUNDERSTORMS WILL EXIST AFTER 5 PM NORTH OF HIGHWAY 50 BUT EAST OF HIGHWAY 83. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHWEST KANSAS AND ALONG THE COLORADO BORDER IN SOUTHWEST KANSAS BY LATE AFTERNOON. THESE STORMS WILL INITIALLY BE CAPABLE OF PRODUCING HAIL UP TO HALF DOLLAR IN SIZE ALONG WITH DAMAGING WINDS UP TO 70 MPH. HOWEVER...BY MID EVENING STORMS ARE EXPECTED TO MERGE INTO ONE OR TWO LINES OF THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP TO 80 MPH. FURTHER...HEAVY RAIN MAY ALSO PRODUCE SOME AREAS OF NUISANCE FLOODING DURING THE EVENING TO EARLY OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CONDITIONS WILL FAVOR STRONG TO SEVERE THUNDERSTORMS BOTH FRIDAY INTO FRIDAY NIGHT AND SATURDAY INTO SATURDAY NIGHT. DAMAGING WINDS WILL BE THE PRIMARY HAZARD FROM ANY STORMS THAT DO BECOME SEVERE. AN ADDITIONAL CHANCE FOR THUNDERSTORMS WILL EXIST TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED AFTER 4 PM THIS AFTERNOON AND LASTING INTO THE EVENING OVER WESTERN AND CENTRAL KANSAS...ESPECIALLY EAST OF A HIGHWAY 83. EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE PREPARATIONS NOW FOR QUICK DEPLOYMENT THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jun 14, 5:51 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 551 PM CDT THU JUN 14 2012 KSZ061-074-150000- HAMILTON-STANTON- INCLUDING THE CITIES OF...SYRACUSE...JOHNSON CITY 551 PM CDT THU JUN 14 2012 /451 PM MDT THU JUN 14 2012/ ...BRIEF LANDSPOUT TORNADOES POSSIBLE IN ASSOCIATION WITH LINE OF THUNDERSTORMS/TOWERING CUMULUS CLOUDS ACROSS SOUTHERN HAMILTON AND NORTHERN STANTON COUNTY... AT 545 PM...STORM SPOTTERS HAVE SIGHTED LANDSPOUT TORNADOES SOUTH OF HOLLY IN PROWERS COUNTY, COLORADO. LANDSPOUT TORNADOES COULD OCCUR WITH THUNDERSTORMS DEVELOPING ALONG THE COUNTY LINE BETWEEN HAMILTON AND STANTON COUNTIES. ALTHOUGH TYPICALLY WEAKER AND SHORTER LIVED THAN TORNADOES ASSOCIATED WITH ORGANIZED SUPERCELL THUNDERSTORMS...LANDSPOUT TORNADOES CAN STILL CAUSE INJURY OR MINOR DAMAGE. LANDSPOUTS DEVELOP AS A SURFACE FRONT OR WIND SHIFT LINE INTERACT WITH A TOWERING CUMULUS CLOUD OR DEVELOPING THUNDERSTORM. LANDSPOUTS ARE NOT USUALLY ASSOCIATED WITH A WALL CLOUD AND ARE OFTEN DIFFICULT TO DETECT WITH WEATHER RADAR. IF A LANDSPOUT IS SIGHTED...FIRST TAKE ANY NECESSARY TORNADO SAFETY PRECAUTIONS...AND THEN REPORT THE LANDSPOUT ACTIVITY TO THE NATIONAL WEATHER SERVICE IN DODGE CITY AND LOCAL LAW ENFORCEMENT. GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 24 min |
| Jun 14, 6:16 PM CDT | Special Weather Statement | DDC | Ness, Trego | 44 min |
| Jun 14, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 59 min |
| Jun 14, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 57 min |
| Jun 14, 6:50 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.